Your Cart Is Empty!
Monday, 30 September 2013
An increased risk of cataracts, a main cause of poor vision and blindness, appears to be associated with the use of statins, the popular cholesterol-lowering medications, according to a report published by JAMA Ophthalmology, a JAMA Network publication.
Cataracts are a clouding of the lens of the eye. They can affect quality of life, and with a growing elderly population the incidence of cataracts is likely to increase. Therefore, understanding the modifiable risk factors for the condition needs to be a public health priority, the authors write in the study background.
Jessica Leuschen, MD., of the San Antonio Military Medical Center, Texas, and colleagues analysed data from a military health care system from October 2001 to March 2010. Their analysis matched 6,972 pairs of statin users and nonusers.
In the researchers’ primary analysis, the risk for cataract was higher among statin users compared with nonusers, a finding that held up when accounting for other factors that could explain the result (odds ratio, 1.27).
The authors note that prior studies of the association between statins and cataracts have yielded different results, with some suggesting an increased risk and others finding no, or inconsistent, associations.
“In conclusion, this study found statin use to be associated with an increased risk for cataract,” the study concludes.
SOURCE: JAMA Ophthalmology, September 2013